Wisconsin, 2007

Strong Wind in Wisconsin, May 24, 2007

May 24, 2007 · NWS MKX · 20 events in 20 counties and zones

Strong southwest winds ahead of a cold front gusted to 39 to 43 knots (45 to 49 mph) affected south-central and southeast Wisconsin for about 7 hours. Scattered tree damage was noted in the form of broken large tree branches.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong southwest winds ahead of a cold front gusted to 39 to 43 knots (45 to 49 mph) affected south-central and southeast Wisconsin for about 7 hours. Scattered tree damage was noted in the form of broken large tree branches. Scattered, minor, power outages were reported after broken tree branches landed on power-lines. The strong southwest winds were the result of a large pressure gradient ahead of a cold front moving west to east across Wisconsin. In Wisconsin, widespread, strong wind events usually occur behind cold fronts, rather than ahead of them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 24, 3:25 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, May 24, 3:25 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION...AMENDED TO INCLUDE AVIATION DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT THU MAY 24 2007

.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES FOR FRIDAY NIGHT
AND SATURDAY.

MODELS ARE IN GOOD AGREEMENT WITH PROGRESSION OF FRONT AND
ASSOCIATED RAIN TODAY AND THIS EVENING. I WILL TREND TOWARD MOS
POPS AND MODEL QPF PATTERN. MODELS ARE ALSO IN GOOD AGREEMENT WITH
KEEPING FRIDAY DRY. SHARP DIFFERENCES SHOW UP LATE FRIDAY NIGHT
AND SATURDAY WITH THE GFS VERY AGGRESSIVE IN DEVELOPING RAIN ALONG
H850 BAROCLINIC ZONE SOUTH OF WISCONSIN...THEN BRINGING RAIN BACK
INTO CWA LATE FRIDAY NIGHT AND SATURDAY. NAM IS VERY DRY FRIDAY
NIGHT...AND MOSTLY DRY FOR SATURDAY. UKMET IS MIDDLE OF THE ROAD
BETWEEN NAM AND GFS...AND I WILL LEAN TOWARD THIS SOLUTION.

MODELS INDICATE AN H850 BAROCLINIC ZONE ACROSS IOWA AND NORTHERN
ILLINOIS...WITH A WEAK SHORT WAVE LATE FRIDAY NIGHT. IN
ADDITION...THE LLJ IS EXPECTED TO INCREASE TO AROUND 30KT ACROSS
THE BARO ZONE. MODELS ALSO INDICATE A WEAK SURFACE BOUNDARY A
LITTLE SOUTH OF WISCONSIN AS WELL. UKMET MID LEVEL MOISTURE
INCREASES AT A LEVEL MID WAY BETWEEN THE GFS AND NAM. COND PRES
DEF OF BETWEEN 30-50 MB IS EXPECTED. THERE IS SOME FRONTOGENETIC
FORCING AND QCONVERGENCE AS WELL. WITH THIS DYNAMICS AND
MOISTURE...I FEEL INTRODUCING SMALL POPS IS JUSTIFIED. ANY
NOCTURNAL RAIN THAT DOES DEVELOP WILL DRIFT INTO SOUTHERN
WISCONSIN SATURDAY MORNING. APPROACHING SURFACE TROUGH AND WEAK
SHORT WAVES SHOULD BE ENOUGH TO KEEP THE RAIN GOING INTO THE
AFTERNOON. I WILL GO MIDDLE OF THE ROAD ON POPS FOR SATURDAY.

&&

.AVIATION...LOW LEVEL WIND SHEAR IN PLACE UNTIL INVERSION BREAKS
AROUND 15Z.  MEAN WIND OF MIXED LAYER INCREASES TO AROUND 35 KNOTS
DURING THE EARLY AFTERNOON WHICH MAY ALLOW SOME GUSTS OF 35 TO 40
KNOTS TO REACH SURFACE AS EXPECT NEAR DRY ADIABATIC LAPSE RATES
THROUGH 5K FEET.  HOWEVER MID/HIGH LEVEL BLOWOFF FROM CONVECTION TO
THE WEST LIKELY TO RETARD MIXING SLIGHTLY.  LIKELY 1 TO 3 HOUR
PERIOD OF THUNDER ACROSS TAF SITES BEGINNING LATE AFTERNOON AT
KMSN...ENDING BY 06Z AT KMKE.  WIDELY SCATTERED CONVECTION COULD
AFFECT KMSN THIS MORNING AS MESOSCALE INDUCED SHORT WAVE EDDY
PASSES BY TO THE WEST WHILE LOW LEVEL THETA-E ADVECTION INCREASES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

35/11
Hazardous weather outlook, May 24, 9:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1030 AM CDT THU MAY 24 2007

WIZ046-047-051-052-056>060-062>072-250915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1030 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM CDT FOR STRONG SOUTH WINDS
GUSTING TO AROUND 45 MPH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING. THE MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL TO
GOLF BALL SIZE...AND DAMAGING WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SATURDAY EVENING.

THERE IS A CHANCE OF MORE THUNDERSTORMS MEMORIAL DAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

LMZ643>646-665-250915-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1030 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL TO GOLF BALL SIZE...AND
DAMAGING WIND GUSTS TO 60 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SATURDAY EVENING.

THERE IS A CHANCE OF MORE THUNDERSTORMS MEMORIAL DAY THROUGH
WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY BE REACHED SATURDAY AND SATURDAY
NIGHT.

DAVIS
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Marquette forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Green Lake

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Green Lake forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Fond du Lac forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Sheboygan forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Sauk forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Strong Wind, Columbia

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Columbia forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Dodge forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Washington forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Ozaukee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Iowa forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Dane forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Waukesha forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Milwaukee forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Lafayette

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Lafayette forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Strong Wind, Green

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Green forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Rock

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Rock forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Walworth forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Racine forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
May 24, 10:00 AM CST to 5:00 PM CST
Where
Kenosha forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35692, 35693, 35694, 35695, 35696, 35697, 35699, 35700, 35701, 35702, 35703, 35704, 35705, 35706, 35707, 35708, 35709, 35710, 35711, 35712.